Lake Huron, 2021

Marine Thunderstorm Wind in Lake Huron, August 11, 2021

August 11, 2021 · NWS APX · 1 event in 1 county or zone

Previously severe storms tracked from northern Michigan into Lake Huron during the evening, producing a 39 mph wind gust near Ossineke.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Previously severe storms tracked from northern Michigan into Lake Huron during the evening, producing a 39 mph wind gust near Ossineke.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 11, 3:14 PM EST, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 11, 3:14 PM EST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
414 PM EDT Wed Aug 11 2021

.NEAR TERM...(Through Tonight)
Issued at 317 PM EDT Wed Aug 11 2021

...Severe Potential through Midnight...

High Impact Weather Potential...Severe thunderstorms are expected
between now and Midnight. Damaging Wind gusts are the main threat
followed by hail and possibly tornadoes.

Pattern Synopsis/Forecast and Concerns...A cold front that trails
across Lake Superior and W Upper and into the the C Plains. The
front is kicking off the thunderstorms in Wisconsin and the UP,
which looks to be the main concern for the forecast area. There is
a line of thunderstorms that broke out earlier downstate, that
seems to be keeping the thunderstorm development in N Lower
suppressed at the moment. However...

Clearing behind the downstate complex, and out ahead of the
Wisconsin convection, looks to help destabilize the region over
the next couple of hours. The 18z balloon launch today shows that
there is 1500 J/kg of MLCAPE (SBCAPE is 2900 J/kg), and 40 knots
of shear (sfc-6km). So things are expected to continue with the UP
storms this afternoon, and then the storms in Wisconsin crossing
the lake and getting into our destabilized layer and continuing
into the evening. The front will move onto the east and out of the
region some time after 06z/Thu, which should usher in
cooler/drier air for the morning.

&&

.SHORT TERM...(Thursday through Saturday)
Issued at 317 PM EDT Wed Aug 11 2021

High Impact Weather Potential: Minimal attm...

Pattern Synopsis/Forecast:

Thursday morning...will be looking for relatively deep troughing
centered over Hudson Bay with a niblet of energy extending from
there southwestward into the northern Plains...as the boundary from
today hangs up over the area. Will be looking for more mid-level
cold advection to take place through the day/night as this niblet
swings in...finally shunting the front out of the area through the
day Friday...as yet another niblet swings through the flow into
Saturday, reinforcing the cooler, troughy idea. Strong subsidence
behind the front should help keep precipitation chances low...in
addition to supporting a drier atmosphere for a change.
Meanwhile...upstream...anomalous ridging across the western US will
broaden going into Saturday as the troughing continues on its way
out of the Great Lakes.

Primary Forecast Concerns: Rain/storm chances Thursday...

Some uncertainty remains in the exact placement of the front for
Thursday. This could result in shower and storm chances lingering
across parts of our area into Thursday afternoon/night as the next
niblet swings in...though will expect best chances for
activity...and particularly stronger activity...across the southern
half of Lower Michigan ahead of the front, where better instability
and moisture will still reside...and where better lift would be
expected (again, dependent on the position of the front). Best
shear, however, will likely be across our area...with a stronger jet
(perhaps 100-120kts at 300mb?) aloft swinging through the flow. Will
have to keep an eye on our southern/southeastern counties (perhaps
the M-55 corridor) as there may be some room for diurnal heating
ahead of the cold front Thursday afternoon. As the cold front drops
in from north to south through the afternoon into the
overnight...will have some potential for development across E. UP
during the afternoon...and better chances across our southeast
during the evening/overnight as the cold front arrives down there.
While there is some potential for afternoon heating to cook
something off, especially in our southern/southeast counties ahead
of the cold front where it should remain quite warm, though not as
humid as points further south. Additionally...guidance derived
soundings seem to suggest there may be too much dry air in the low
levels during the afternoon, with perhaps just enough of a cap aloft
to keep things from going hog wild. Again, a lot of uncertainty
remains, unfortunately, likely tied to what develops tonight
(Wednesday night into Thursday morning) and where that boundary ends
up. We'll be keeping an eye on things for sure, though attm...does
not look anywhere near as impressive as today's situation for our
CWA.

Much better subsidence...and cooler and drier air moves in for
Friday as the second niblet moves in...with additional cold
advection aloft and in the mid-levels...as high pressure begins to
take hold of our weather. This may be associated with a slightly
drier than normal airmass...so we may have to watch for some near
critical afternoon RHs...though we'll have to see how recent
rainfall plays into mitigating fire weather concerns. A similar
situation looks to continue into Saturday...as another niblet swings
in...though this one looks to have much less moisture to work with,
which should keep things dry for the weekend for a change...as high
pressure holds on overhead. Afternoon pop-up shower wouldn't be
completely impossible if we got lake breezes...but for now, with a
lack of moisture and presence of subsidence working against
it...will lean to the dry side for now.
&&

.LONG TERM...(Saturday night through Wednesday)
Issued at 317 PM EDT Wed Aug 11 2021

High Impact Weather Potential: Minimal attm...

Going into Saturday night...looks like return flow begins to take
hold out to our west as high pressure begins to press
eastward...which may help reinforce a slight Rex-y pattern as
ridging slides in across our area over a bit of troughing to our
southwest. For the most part...will expect quiet weather through
much of next week...as ridging should be over the Great Lakes.
Additionally...with ridging overhead...would expect a warming
trend...though it may not be quite as warm as we've recently
experienced. This matches up well with CPC guidance, which suggests
warmer than normal temperatures...as well as a tendency for dry
conditions...to continue into the second half of August. Next decent
chance of rain may hold off until perhaps late in the long term...if
not into the end of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 152 PM EDT Wed Aug 11 2021

At the moment, a deck of stratocu has been spreading across the
forecast area. However, showers are beginning to percolate with
some beginning to have lightning with them. There is a back edge
to the stratocu, and VFR conditions for the CIGs are expected
again, until the main area of thunderstorms gets going over the
region. The timing for the thunderstorm line looks to be between
20z to 03z today, with CIGs and VSBYs will lower to MVFR at times
as the showers and thunderstorms pass through the region. With the
ENHANCED risk today winds are the main threat, with Hail second,
and tornadoes third.

 AFter the storms finish, probably sometime between 03z and 05z
tonight, the sky will generally clear, and with the drying
expected behind the cold front, CIGs and VSBYs should pop back to
VFR, and remain that way through 18z.

&&

.MARINE...
Issued at 317 PM EDT Wed Aug 11 2021

Tonight through Friday...Wind gusts have been marginally small
craft along the Lake Michigan shore line with strong to severe
thunderstorms over Whitefish Bay and northern Lake Michigan. Once
the cold front moves through the lakes tonight, the winds will
begin to diminish. Thursday, winds look to increase again out of
the SW and approach small craft by the afternoon, only for the
winds to diminish in the evening. Thursday night and Friday, the
winds look to maintain a steady 10 to 15 knot wind out of the NW
into the weekend.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...SMALL CRAFT ADVISORY until 6 PM EDT this evening for LMZ323-341-
     342-344.
     SMALL CRAFT ADVISORY until 11 PM EDT this evening for LMZ345-346.
LS...NONE.
&&

NEAR TERM...JL
SHORT TERM...FEF
LONG TERM...FEF
AVIATION...JL
MARINE...JL
Hazardous weather outlook, Aug 11, 3:16 PM EST, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
416 PM EDT Wed Aug 11 2021

MIZ016>018-020>036-041-042-086>088-095>099-122030-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
416 PM EDT Wed Aug 11 2021

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Tonight.

Scattered to numerous thunderstorms are expected this evening and
tonight. Some storms are expected to be severe, through midnight.
Damaging winds and large hail will be the primary threats, and to
a lesser degree, a tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord

Facebook: facebook.com/nwsgaylord

Twitter: twitter.com/nwsgaylord

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-122030-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
416 PM EDT Wed Aug 11 2021

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Tonight.

Scattered to numerous thunderstorms are expected this afternoon
and tonight. Some storms are expected to be severe, through
midnight across much of Lakes Michigan and Huron. Damaging winds
and large hail will be the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord

Facebook: facebook.com/nwsgaylord

Twitter:  twitter.com/nwsgaylord

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Aug 11, 5:01 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
601 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TSTM WND GST     2 SE TRAVERSE CITY      44.73N 85.57W
08/11/2021  M51 MPH          GRAND TRAVERSE     MI   ASOS

            ASOS STATION KTVC TRAVERSE CITY - CHERRY
            CAPITAL AIRPORT.

&&

JZ
Local storm report, Aug 11, 5:19 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
619 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     2 SE PETOSKEY           45.36N 84.94W
08/11/2021  M41 MPH          EMMET              MI   MESONET

            MESONET STATION MINCM NCMC.

&&

JZ
Local storm report, Aug 11, 5:34 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
634 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     4 SSW PETOSKEY          45.33N 84.99W
08/11/2021  M40 MPH          EMMET              MI   MESONET

            MESONET STATION MIPKY 3.6 SW PETOSKEY
            (MAWN).

&&

JZ
Local storm report, Aug 11, 6:14 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
714 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     1 S WATERS              44.88N 84.70W
08/11/2021                   OTSEGO             MI   LAW ENFORCEMENT

            TREE DOWNED ON TOP OF VEHICLE.

&&
Local storm report, Aug 11, 6:17 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
717 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TSTM WND DMG     4 SSE ELMIRA            45.02N 84.81W
08/11/2021                   OTSEGO             MI   LAW ENFORCEMENT

            TREES DOWN NEAR ESTELLE RD AND VAN TYLE RD.

&&
Local storm report, Aug 11, 6:24 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
724 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     TSTM WND DMG     3 NNW GAYLORD           45.07N 84.69W
08/11/2021                   OTSEGO             MI   LAW ENFORCEMENT

            TREES DOWN NEAR PARMATER RD AND PYKE SCHOOL
            RD.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, 5nm E of Mackinac Bridge to Presque Isle Light Mi Inc Bois Blanc Island

When
August 11, 6:25 PM EST
Where
5nm E of Mackinac Bridge to Presque Isle Light Mi Inc Bois Blanc Island forecast zone, 31.19 mi S of Presque Isle Light
Measured
34 kt (39 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.910, -83.450

Trained spotter measured 39 mph wind gusts 1 W Ossineke.

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2021Every state in 2021This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983607.